Parents and healthcare providers are urged to use caution with prescription cough medicines, as overdoses in children are on the rise.
The study, published in the journal Pediatrics, found that pediatric poisonings involving the drug benzonatate, sold under the brand name Tessalon, have increased each year.
Most cases of unintentional exposures were in children 5 years old and younger, according to the study.
Benzonatate is used to relieve cough in people aged 10 and over.
The FDA states on its website that the drug’s safety and effectiveness for children under 10 years of age have not been established and that “accidental ingestion resulting in death has been reported” in children under the age of 10. 10 years.
Signs and symptoms of a benzonatate overdose can begin as soon as 15 minutes after ingestion and may include choking, tremors and restlessness, according to the FDA.
The agency said seizures, coma and cardiac arrest resulting in death have been reported within an hour of ingesting benzonatate, which comes in capsule form.
The American Academy of Pediatrics (AAP) says it’s especially important not to give cough medicine to children with asthma, at any age, because the ingredients in suppressants can cause severe exacerbations.
Doctors recommend honey alone or with warm water or tea to help relieve cough symptoms in children over 2 years old. But be careful, this is dangerous for children under 2 years old because of the risk of botulism.
The study calls on physicians and medical providers who prescribe benzonatate to provide detailed instructions on proper administration and storage of the drug.
Parents are also advised to keep the drug away from children.
“Accessibility to medical products at home poses a risk of unintended ingestion in young children, as oral exploration is part of normal infant development, and young children may be encouraged to consume objects that look like sweets,” the study authors wrote.
Advice includes keeping medicines out of sight and reach of children by storing them in their original packaging in locked cupboards or containers.
Parents should never leave their children alone with medication and should remind babysitters, grandparents and other caregivers to keep purses or jackets that may contain medication away from children, according to the AAP.
When giving medicine to a child, the AAP recommends doing it away from a common area of the home and following the instructions exactly, paying attention to the correct dosage and strength. Contact your child’s pediatrician before giving your child any new medication or if you have any questions or concerns about medication use.